Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 71, NWS Milwaukee, WI

July 23, 2022Dodge County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 23, 2022, 6:38 PM CDT for Dodge County, Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2022, 6:38 PM CDT (23:38 UTC)
Expired
Jul 23, 2022, 7:18 PM CDT
In force
40 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Dodge County, WI

The radar

The Milwaukee radar (KMKX), 44 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 3:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
757 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

182 
WUUS53 KMKX 232338
SVRMKX
WIC027-240030-
/O.NEW.KMKX.SV.W.0071.220723T2338Z-220724T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
638 PM CDT Sat Jul 23 2022

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Southern Dodge County in southeastern Wisconsin...

* Until 730 PM CDT.

* At 637 PM CDT, severe thunderstorms were located along a line
  extending from near Slinger to 7 miles north of Lac La Belle to
  near Waterloo, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Watertown, Hartford, Horicon, Juneau, Hustisford, Iron Ridge,
  Ashippun, Rubicon, Lebanon, Woodland, Reeseville, Neosho, Richwood,
  Clyman, Lowell, Danville and Leipsig.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4337 8840 4337 8842 4320 8842 4320 8901
      4344 8900 4342 8867 4353 8840
TIME...MOT...LOC 2337Z 310DEG 28KT 4338 8834 4325 8853 4322 8895 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ANDERSON
1 follow-up statement
803 
WWUS53 KMKX 240018
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
718 PM CDT Sat Jul 23 2022

WIC027-240028-
/O.CAN.KMKX.SV.W.0071.000000T0000Z-220724T0030Z/
Dodge WI-
718 PM CDT Sat Jul 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DODGE COUNTY IS
CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southeastern Wisconsin.

LAT...LON 4337 8840 4337 8842 4320 8842 4320 8901
      4344 8900 4342 8867 4353 8840
TIME...MOT...LOC 0014Z 310DEG 28KT 4319 8803 4306 8822 4303 8864 

$$

ANDERSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:54 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 23, 2:54 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
254 PM CDT Sat Jul 23 2022

.SHORT TERM...
(Issued 254 PM CDT Sat Jul 23 2022)

Tonight and Sunday:

All of the focus is on how the severe event unfolds this afternoon
and evening. Things are still looking on track and we're expecting
to get put into a watch in the next hour or so. Here are the
latest thoughts.

Latest mesoanalysis shows a multicell cluster of storms in
southeast MN/north central IA which have formed along the nose of
a 6000 J/kg SBCAPE axis that arcs from that area down into
northwest IL. These storms have at times had some rotation with
them, but things haven't organized quite yet into well developed
system. The expectation is that these storms are the focus for
what will develop into a line and then roll through southern
Wisconsin late this afternoon on into tonight.

The 23.18z RAP (and previous runs) have had a good handle on the
current situation and have been fairly consistent with the picture
it paints for this afternoon/evening. The expectation is that
stronger low level flow will kick in over the next couple of
hours, which will help advect the surface/low level warm front
northward from its current position on up into southern Wisconsin.
By 24.00z tonight, the warm front is expected to align from near
La Crosse east toward the Dells and then dropping southeast toward
northeast IL. Deep layer 0-6km shear is already decent and in
place due to some 35-45kt winds in place at 500mb. Low level wind
shear is expected to increase through the evening hours as the low
level jet strengthens out of the southwest. 0-1km wind shear is in
a bit of lull over southern WI at the moment, but 0-3km is okay at
25-30kts out of the west-northwest. Again, that is forecast to
increase as the storms arrive into southern Wisconsin this evening
which will lead to a better environment for mesovort production if
the QLCS is at it's peak intensity.

What could lead to this possibly not happening? Well, there's some
high level anvil blowoff from the current convection in MN/IA that
has lead to temperatures being a bit 'cooler' in that area.
However, with the LLJ cranking up and feeding into the storms, it
doesn't look like that will affect things much. Other than that,
there's not much to say this won't happen. If anything, it's just
a matter of where it goes. The past few runs of the HRRR have come
in line with our thinking here that the complex will start off
going east but then will follow the better instability to its
southwest and dig southeast through southeast WI toward the
evening. Some of the other CAMS/NAM-nest have hinted at more of a
direct east propagation as a result of it pushing the warm
front way further north.

Once the complex gets a bit organized, it is expected to
accelerate across southern WI. The main thing we'll be watching
for with mesovort development is if the line can keep up with its
outflow. Also, the HRRR has been showing a 'tag line' of weaker
convection leading into the line which could highlight the warm
front and where there would be a higher potential for mesovort
development.

Otherwise, beyond the main show there does look to be a period of
more unorganzied convection occurring across southern WI due to
the low level jet remaining strong and out of the southwest
overnight. This could lead to some heavy rainfall and localized
flash flooding with PWs up around 2". This show should come to an
end tomorrow morning as the cold front pushes in.

Sunday through Sunday night:

Cold front will be shifting off to the southeast. Some lingering
showers or storms may still be in the area at the outset before
trending out of SE WI but the bulk should have shifted out of the
area. Otherwise cool and dry advection will get underway ahead of
high pressure working in from the west.

Halbach

&&

.LONG TERM...
(Issued 254 PM CDT Sat Jul 23 2022)

Monday through Tuesday:

Quiet weather pattern will continue this period with low level
thermal trough dominating for Monday. We will start to see a warm
air advection regime take hold later Monday night with low level
warm axis becoming established for Tuesday.

Tuesday night through Wednesday:

The next weather maker arrives Tuesday night as a mid level wave
combined with a surface boundary generate the potential for more
showers/thunderstorms. The best chance will be in the west late
with the chances expanding across the remainder of the area on
Wednesday.

Thursday through Saturday:

A generally quiet period is expected once again with high pressure
gradually working into the area.

Halbach

&&

.AVIATION...
(Issued 254 PM CDT Sat Jul 23 2022)

Main concern is with thunderstorm potential late this afternoon
into this evening and overnight. Thunderstorms are expected to be
severe as they roll through with winds possibly going over 70mph.
As these storms come through, visibility will drop to IFR which
could linger into the overnight hours. Conditions should improve
into tomorrow morning as the system and cold front clear by.

Halbach

&&

.MARINE...
(Issued 254 PM CDT Sat Jul 23 2022)

Main concern is with the potential for a squall line with intense
winds rolling across the lake this evening. The southern to
central half of the lake is the most likely area to see these
potentially high winds. Otherwise, winds are expected to swing
around to the northwest behind the cold front that passes tonight.

Halbach

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory...WIZ062-WIZ067-WIZ068 until 8 PM Saturday.

LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 23, 3:01 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
301 PM CDT Sat Jul 23 2022

WIZ046-047-051-052-056>060-062>072-242015-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
301 PM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A Heat Advisory is in effect for Iowa, Lafayette and Green
Counties until 8 PM this evening. Heat index values around 100
are expected in this area, with middle to upper 90s elsewhere.

A line of severe storms is expected to move east southeast through
southern Wisconsin later this afternoon and tonight, with
damaging winds of 70 to 80 MPH possible. In addition, brief,
weak tornadoes, large hail and locally heavy rainfall are
possible. The main threat is expected to be between 4pm and 10pm
tonight. More storms are expected to develop overnight in southern
Wisconsin after the main line goes through which could have heavy
rain and localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

There are chances for thunderstorms Tuesday night into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed later this afternoon and
tonight.

LMZ643>646-242015-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
301 PM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A line of severe storms is expected to move east southeast
through the nearshore waters tonight, with damaging winds of 50
knots or greater possible. In addition, embedded waterspouts and
large hail are possible. Stay weather aware during this time.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

There are chances for thunderstorms Tuesday night into Wednesday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-242015-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
301 PM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

A line of severe storms is expected to move east southeast
through the open waters tonight, with damaging winds of 50 knots
or greater possible. In addition, embedded waterspouts and large
hail are possible. Stay weather aware during this time.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

There are chances for thunderstorms Tuesday night into Wednesday.

www.weather.gov/mkx

In the hours before

Local storm report, Jul 23, 5:16 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
516 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     REEDSBURG               43.54N 90.00W
07/23/2022                   SAUK               WI   LAW ENFORCEMENT

            REPORTS OF OF TREE DAMAGE IN THE NORTHERN
            PART OF SAUK COUNTY. RELAYED BYLAW
            ENFORCEMENT. ESTIMATED WINDS 60 MPH.

&&

PC
Local storm report, Jul 23, 5:25 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
525 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     BERLIN                  43.97N 88.95W
07/23/2022  M55 MPH          GREEN LAKE         WI   LAW ENFORCEMENT

&&

PC
Local storm report, Jul 23, 5:34 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
534 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND GST     PARDEEVILLE             43.54N 89.30W
07/23/2022  E60 MPH          COLUMBIA           WI   LAW ENFORCEMENT

            GUSTS ESTIMATED AT 60-65 MPH.

&&

PC
Local storm report, Jul 23, 5:49 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
549 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     RIPON                   43.85N 88.84W
07/23/2022                   FOND DU LAC        WI   EMERGENCY MNGR

            TREE DOWN IN ROAD. ESTIMATED 60 MPH.

&&

PC
Local storm report, Jul 23, 6:00 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
600 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TSTM WND GST     RANDOLPH                43.54N 89.00W
07/23/2022  M60 MPH          DODGE              WI   TRAINED SPOTTER

&&

PC
Local storm report, Jul 23, 6:23 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
623 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     BEAVER DAM              43.46N 88.84W
07/23/2022                   DODGE              WI   EMERGENCY MNGR

            BRANCHES AND A STREET LIGHT DOWN.

&&

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:06 AM CDTSpecial Weather StatementMKXKenosha24 min
Jul 23, 12:28 AM CDTSpecial Marine WarningMKX62 min
Jul 23, 1:34 AM CDTSpecial Weather StatementMKXWalworth41 min
Jul 23, 2:09 AM CDTSpecial Weather StatementMKXGreen, Lafayette51 min
Jul 23, 2:38 AM CDTSpecial Weather StatementMKXWalworth52 min
Jul 23, 3:32 AM CDTHeat AdvisoryMKXGreen, Iowa, Lafayette16 hr
Jul 23, 3:37 AM CDTSpecial Weather StatementMKXWaukesha38 min
Jul 23, 3:55 AM CDTSpecial Marine WarningMKX65 min
Jul 23, 5:30 AM CDTSpecial Weather StatementMKXKenosha, Racine30 min
Jul 23, 5:31 AM CDTSpecial Marine WarningMKX59 min
Jul 23, 6:10 AM CDTSpecial Weather StatementMKXKenosha, Racine35 min
Jul 23, 6:22 AM CDTSpecial Marine WarningMKX53 min
Jul 23, 7:12 AM CDTSpecial Marine WarningMKX27 min
Jul 23, 4:11 PM CDTSevere Thunderstorm Warning Considerable damage threatMKXColumbia, Sauk79 min
Jul 23, 4:15 PM CDTSevere Thunderstorm WarningMKXMarquette60 min
Jul 23, 5:04 PM CDTSevere Thunderstorm WarningMKXColumbia, Green Lake, Marquette, Sauk71 min
Jul 23, 5:18 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Sauk57 min
Jul 23, 5:23 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Green Lake52 min
Jul 23, 5:44 PM CDTSevere Thunderstorm WarningMKXDodge, Fond du Lac61 min
Jul 23, 6:08 PM CDTSpecial Marine WarningMKX15 min
Jul 23, 6:12 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Iowa, Jefferson, Sauk, Waukesha93 min
Jul 23, 6:17 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Ozaukee, Sheboygan, Washington58 min
Jul 23, 6:21 PM CDTSevere Thunderstorm WarningMKXOzaukee, Washington54 min
Jul 23, 6:25 PM CDTSpecial Marine WarningMKX95 min
Jul 23, 6:43 PM CDTSpecial Weather StatementMKXJefferson, Waukesha77 min
Jul 23, 6:59 PM CDTSpecial Marine WarningMKX3 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.